Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 155, NWS Mobile, AL

May 29, 1998Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 29, 1998, 3:46 PM CDT for Mobile County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 1998, 3:46 PM CDT (20:46 UTC)
Expired
May 29, 1998, 4:45 PM CDT
In force
59 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2463 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2463 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 292046 RRA
SVRMOB
ALC097-292200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
346 PM CDT FRI MAY 29 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 445 PM CDT

* AT 338 PM CDT... A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED 15
MILES WEST OF   MOBILE... AS INDICATED
BY DOPPLER   RADAR... MOVING EAST NORTHEAST 5 MPH.

* THESE THUNDERSTORMS WILL SPREAD EASTWARD INTO THE MOBILE METRO AREA
DURING THE NEXT HOUR OR SO.  STRONG WINDS AND BRIEFLY HEAVY DOWNPOURS
ARE LIKELY...AND HAIL IS ALSO POSSIBLE.  MOTORISTS SHOULD BE PREPARED
FOR STREET FLOODING IN THE AREAS OF HEAVIER RAINFALL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 29, 2:30 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT FRI MAY 29 1998

MDLS HAVE FA IN WEAKNESS(TROF) THROUGH THE WEEKEND WITH H5 SYSTEM
WEDGED IN BETWEEN H5 HIGHS. SOME DIFFERENCE IN PLACEMENT OF LOWS BUT
ALL ARE SIMILIAR...THIS WILL KEEP ATMOSPHERE VERY UNSTABLE BUT SHEAR
WILL BE WEAK IN TROPICAL AIR MASS SO WOULD ONLY EXPECT PULSE TYPE
STORMS OCNLY PRODUCING SOME HAIL SINCE H5 TEMPS NOT VERY COLD IN WARM
CORE LOW. UPPER LOW WILL BE OVER NRN GULF BY SAT AND FLOW(SFC AND
ALFT) WILL BE SOUTHERLY BUT LIGHT KEEPING TROPICAL AIR IN PLACE AND A
REPEAT PERFORMANCE FOR SATURDAY. TSTMS THIS AFTERNOON WILL CONTINUE
TO KEEP DEVELOPING ALONG SEA BREEZE BNDRY AND OUTFLOW FROM CLUSTER
OVER SE MS/SW AL...DECRESING LATE THIS EVENING. BY SUNDAY H5 SYSTEM
IS A BIT MORE TO THE EAST AND 1000-H5 MRH BEGINS TO DECREASE.  AGREE
WITH AVN FAN WHICH HAS THE HIGHER POPS AND COOLER MAXES TEMPS FOR
SATURDAY. LOCALIZED FLOODING CUD BE A PROBLEM EARLY THIS EVNING AND
AGAIN SATURDAY MORNING AS STORMS ARE SLOW MOVING BUT FFG VALUES ARE
STILL HIGH OVER CWA.

OVER THE COASTAL WATERS...WITH HIGH PRES RIDGE CONTINUING N OF MARINE
AREA AND WEAK LOW OVER CNTRL/WRN GULF...GENERAL E/SE WINDFLOW OF 10
TO 15 KT WILL CONTINUE. SEAS 2 TO 3FT...A LIGHT CHOP ON PROTECTED
WATERS. SCATTERED SHRA/TSRA MORE NUMEROUS IN THE EARLY MORNING.

MOB 73/86/71/89 5632  PNS 74/86/72/88 4642
DTS 75/85/75/85 4642  EVR 70/89/69/92 5532 11

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.